Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 15, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 5, 1999, 3:34 PM CDT for Hennepin County, Ramsey County, Washington County, Minnesota. It was in force for 46 min. 5 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 5, 1999, 3:34 PM CDT (20:34 UTC)
- Expired
- Jun 5, 1999, 4:20 PM CDT
- In force
- 46 min
- Issued by
- NWS Twin Cities, MN
- Area
- Whole counties
Counties Hennepin County, MN, Ramsey County, MN, Washington County, MN
The radar
The Minneapolis radar (KMPX), 38 km from the middle of the area, began a volume at 20:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 5, 4:07 PM CDT | Hail 0.88 | Minneapolis, MN | |
| Jun 5, 4:10 PM CDT | Hail 1.75 | Hugo, MN | |
| Jun 5, 4:12 PM CDT | Hail 1.5 | Minneapolis, MN | |
| Jun 5, 4:20 PM CDT | Hail 2.75 | Forest Lake, MN | |
| Jun 5, 4:30 PM CDT | Hail 0.75 | White Bear Lake, MN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 5, 2:30 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.6 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 358 J/kg
- Mixed-layer CIN
- -218 J/kg
- Mixed-layer LCL
- 1247 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- -35 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMSP 052034 RRA SVRMSP MNC053-123-163-052120- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 334 PM CDT SAT JUN 5 1999 THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES/CHANHASSEN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN HENNEPIN COUNTY IN EAST CENTRAL MINNESOTA RAMSEY COUNTY IN EAST CENTRAL MINNESOTA WASHINGTON COUNTY IN EAST CENTRAL MINNESOTA * UNTIL 420 PM CDT * AT AT 328 PM CDT...DOPPLER RADAR INDICATED A SEVERE STORM WITH LARGE HAIL AND DAMAGING WINDS NEAR MINNEAPOLIS IN EAST CENTRAL MINNESOTA. THE STORM WAS MOVING NORTHEAST AT 35 MPH. * SOME LOCATIONS AFFECTED MINNEAPOLIS ST PAUL ROSEVILLEv LAKE ELMO THIS IS A DANGEROUS STORM...WITH DAMAGING WINDS. STAY INDOORS AWAY FROM WINDOWS. A TORNADO WATCH IS IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES. JVM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:55 PM CDT, 39 minutes earlier.
Area forecast discussion, Jun 5, 2:55 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 255 PM CDT SAT JUN 5 1999 THE MAIN FORECAST PROBLEM IS SEVERE WEATHER POTENTIAL THROUGH THE OVERNIGHT HOURS. 18Z SOUNDING FM MPX SHOWED A VERY IMPRESSIVE TEMP PROFILE WITH CAPES OVER 3000 J/KG. VISIBLE SATELLITE LOOP SHOWED SEVERAL FEEDER BANDS OF CUMULUS OVR SOUTHERN HALF OF MN. LATEST SATL IMAGERY SHOWED RAPID DEVELOPMENT OVR EAST CENTRAL INTO NORTHWEST MN. SIGNIFICANT TSTM DEVELOPMENT WAS OCCURRING OVR SE SOUTH DAKOTA INTO SOUTHWEST MN. THIS IS MAIN FOCUS FOR STRONG THUNDERSTORMS AND SUPERCELLS. SFC LOW OVR NEBRASKA MOVING NORTHEAST ALONG THE FRONTAL BOUNDARY DURING THE PERIOD. FRONT NOT EXPECTED TO PASS THROUGH CWA UNTIL LATE SUNDAY NIGHT. WL KEEP POPS GOING THROUGH SUNDAY NIGHT WITH PRECIP ENDING FROM WEST TO EAST. LEAVE A SMALL POP IN FOR MONDAY OVER WISCONSIN CWA. EXPECT ANOTHER ROUND OF SEVERE WEATHER ON SUNDAY. WL BOOST TEMPS UP A BIT ON SUNDAY. WARM SOUTHERLY WINDS AHEAD OF FRONT SHOULD WARM TEMPS IN THE MIDDLE TO UPPER 80S. .MSP...NONE. JVM
In the hours before
Special weather statement, Jun 5, 11:45 AM CDT, 3 hours 49 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-060500- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1145 AM CDT SAT JUN 5 1999 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED A MODERATE RISK OF SEVERE STORMS OVER MUCH OF WESTERN...SOUTH CENTRAL AND PARTS OF EAST CENTRAL MINNESOTA FOR LATE THIS AFTERNOON AND TONIGHT. SURROUNDING THE MODERATE RISK AREA...A SLIGHT RISK OF SEVERE STORMS IS POSSIBLE OVER THE REST OF EAST CENTRAL MINNESOTA AND WESTERN WISCONSIN FOR THE SAME PERIOD. THE GREATEST THREAT FROM THESE STORMS ARE LARGE HAIL...DAMAGING WINDS AND TORNADOES...ESPECIALLY OVER THE SOUTHWEST HALF OF MINNESOTA LATER THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO REKINDLE OVER HIGH PLAINS THIS AFTERNOON AND DEVELOP OVER WESTERN MINNESOTA AFTER 500 PM. THUNDERSTORMS WILL BECOME MORE LIKELY OVER THE REST OF MINNESOTA AND WISCONSIN LATER TONIGHT. DURING THE OVERNIGHT HOURS...HEAVY RAINS ALONG WITH STRONG WINDS WILL BE THE TWO MAIN THREATS FROM THESE THUNDERSTORMS. SEVERE WEATHER SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ADVISED TO MONITOR THE LATEST FORECASTS AND STATEMENTS...AND BE READY FOR QUICK ACTIVATION LATER THIS AFTERNOON AND TONIGHT. JVM
Special weather statement, Jun 5, 11:45 AM CDT, 3 hours 49 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-060500- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1145 AM CDT SAT JUN 5 1999 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED A MODERATE RISK OF SEVERE STORMS OVER MUCH OF WESTERN...SOUTH CENTRAL AND PARTS OF EAST CENTRAL MINNESOTA FOR LATE THIS AFTERNOON AND TONIGHT. SURROUNDING THE MODERATE RISK AREA...A SLIGHT RISK OF SEVERE STORMS IS POSSIBLE OVER THE REST OF EAST CENTRAL MINNESOTA AND WESTERN WISCONSIN FOR THE SAME PERIOD. THE GREATEST THREAT FROM THESE STORMS ARE LARGE HAIL...DAMAGING WINDS AND TORNADOES...ESPECIALLY OVER THE SOUTHWEST HALF OF MINNESOTA LATER THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO REKINDLE OVER HIGH PLAINS THIS AFTERNOON AND DEVELOP OVER WESTERN MINNESOTA AFTER 500 PM. THUNDERSTORMS WILL BECOME MORE LIKELY OVER THE REST OF MINNESOTA AND WISCONSIN LATER TONIGHT. DURING THE OVERNIGHT HOURS...HEAVY RAINS ALONG WITH STRONG WINDS WILL BE THE TWO MAIN THREATS FROM THESE THUNDERSTORMS. SEVERE WEATHER SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ADVISED TO MONITOR THE LATEST FORECASTS AND STATEMENTS...AND BE READY FOR QUICK ACTIVATION LATER THIS AFTERNOON AND TONIGHT. JVM
Special weather statement, Jun 5, 12:04 PM CDT, 3 hours 30 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-060500- SEVERE WEATHER OUTLOOK...CORRECTED TO INCLUDE A HIGH RISK AREA... NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1204 PM CDT SAT JUN 5 1999 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAD EXPANDED THE HIGH RISK AREA OF SEVERE STORMS TO INCLUDE MORE OF WEST CENTRAL MINNESOTA LATE THIS AFTERNOON AND TONIGHT. A MODERATE RISK OF SEVERE STORMS COVERS THE REST OF WESTERN WESTERN...SOUTH CENTRAL AND PARTS OF EAST CENTRAL MINNESOTA FOR LATE THIS AFTERNOON AND TONIGHT. SURROUNDING THE MODERATE RISK AREA...A SLIGHT RISK OF SEVERE STORMS IS POSSIBLE OVER THE REST OF EAST CENTRAL MINNESOTA AND WESTERN WISCONSIN FOR THE SAME PERIOD. THE GREATEST THREAT FROM THESE STORMS ARE LARGE HAIL...DAMAGING WINDS AND TORNADOES...ESPECIALLY OVER THE SOUTHWEST HALF OF MINNESOTA LATER THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO REKINDLE OVER HIGH PLAINS THIS AFTERNOON AND DEVELOP OVER WESTERN MINNESOTA AFTER 500 PM. THUNDERSTORMS WILL BECOME MORE LIKELY OVER THE REST OF MINNESOTA AND WISCONSIN LATER TONIGHT. DURING THE OVERNIGHT HOURS...HEAVY RAINS ALONG WITH STRONG WINDS WILL BE THE TWO MAIN THREATS FROM THESE THUNDERSTORMS. SEVERE WEATHER SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ADVISED TO MONITOR THE LATEST FORECASTS AND STATEMENTS...AND BE READY FOR QUICK ACTIVATION LATER THIS AFTERNOON AND TONIGHT. JVM
Special weather statement, Jun 5, 12:04 PM CDT, 3 hours 30 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-060500- SEVERE WEATHER OUTLOOK...CORRECTED TO INCLUDE A HIGH RISK AREA... NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN 1204 PM CDT SAT JUN 5 1999 THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAD EXPANDED THE HIGH RISK AREA OF SEVERE STORMS TO INCLUDE MORE OF WEST CENTRAL MINNESOTA LATE THIS AFTERNOON AND TONIGHT. A MODERATE RISK OF SEVERE STORMS COVERS THE REST OF WESTERN WESTERN...SOUTH CENTRAL AND PARTS OF EAST CENTRAL MINNESOTA FOR LATE THIS AFTERNOON AND TONIGHT. SURROUNDING THE MODERATE RISK AREA...A SLIGHT RISK OF SEVERE STORMS IS POSSIBLE OVER THE REST OF EAST CENTRAL MINNESOTA AND WESTERN WISCONSIN FOR THE SAME PERIOD. THE GREATEST THREAT FROM THESE STORMS ARE LARGE HAIL...DAMAGING WINDS AND TORNADOES...ESPECIALLY OVER THE SOUTHWEST HALF OF MINNESOTA LATER THIS AFTERNOON AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO REKINDLE OVER HIGH PLAINS THIS AFTERNOON AND DEVELOP OVER WESTERN MINNESOTA AFTER 500 PM. THUNDERSTORMS WILL BECOME MORE LIKELY OVER THE REST OF MINNESOTA AND WISCONSIN LATER TONIGHT. DURING THE OVERNIGHT HOURS...HEAVY RAINS ALONG WITH STRONG WINDS WILL BE THE TWO MAIN THREATS FROM THESE THUNDERSTORMS. SEVERE WEATHER SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ADVISED TO MONITOR THE LATEST FORECASTS AND STATEMENTS...AND BE READY FOR QUICK ACTIVATION LATER THIS AFTERNOON AND TONIGHT. JVM
The office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 5, 2:13 AM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Yellow Medicine | 47 min |
| Jun 5, 3:02 AM CDT | Severe Thunderstorm Warning | MPX | Lac qui Parle, Yellow Medicine | 28 min |
| Jun 5, 3:36 AM CDT | Severe Thunderstorm Warning | MPX | Stearns | 54 min |
| Jun 5, 4:18 AM CDT | Severe Thunderstorm Warning | MPX | Kandiyohi, Meeker, Renville | 42 min |
| Jun 5, 4:12 PM CDT | Severe Thunderstorm Warning | MPX | Chisago | 33 min |
| Jun 5, 4:12 PM CDT | Tornado Warning | MPX | Washington | 33 min |
| Jun 5, 4:15 PM CDT | Severe Thunderstorm Warning | MPX | Carver, Hennepin, Scott | 65 min |
| Jun 5, 4:18 PM CDT | Severe Thunderstorm Warning | MPX | Ramsey | 62 min |
| Jun 5, 4:27 PM CDT | Tornado Warning | MPX | Carver, Scott | 33 min |
| Jun 5, 4:44 PM CDT | Severe Thunderstorm Warning | MPX | Dakota | 61 min |
| Jun 5, 4:50 PM CDT | Severe Thunderstorm Warning | MPX | Washington | 40 min |
| Jun 5, 5:17 PM CDT | Severe Thunderstorm Warning | MPX | Scott | 28 min |
| Jun 5, 5:47 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Washington | 28 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.